Pennsylvania, 2001

Damaging Wind in Pennsylvania, July 10, 2001

July 10, 2001 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm toppled trees, telephone poles and damaged two mushroom houses. The aluminum roofs of two mushroom houses were torn away.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm toppled trees, telephone poles and damaged two mushroom houses. The aluminum roofs of two mushroom houses were torn away. The debris from one house blew down one street and wrapped itself around a couple of poles. The wall of one mushroom house collapsed. There were workers inside the building, but they escaped without any serious injuries. A tractor trailer was knocked on its side. Several large trees were uprooted and took down wires along Pennsylvania State Route 82. Several pine trees that were knocked over onto wires caught fire. One park bench was crushed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 10, 2:55 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 10, 2:55 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EDT TUE JUL 10 2001

ADVANCING COLD FRONT FROM THE NORTH AND WEST IS TRIGGERING SHOWERS
AND THUNDERSTORMS ACROSS A GOOD PORTION OF THE CWA LATE THIS
AFTERNOON. ENTIRE CWA UNDER A SEVERE THUNDERSTORM WATCH UNTIL 900
PM. HAVE INTRODUCED AN "INTO THIS EVENING" PERIOD WITH LIKELY POPS
IN SE PA AND ADJACENT AREAS OF SOUTHERN NJ TO ACCOUNT FOR IMMINENT
SHOWER AND THUNDERSTORM ACTIVITY. 50 POPS OTHER LOCATIONS DURING THE
OVERNIGHT PERIOD WITH SECOND ROUND OF SHOWERS AFTER MIDNIGHT AND
INTO THE MORNING HOURS AS SHORT WAVE MOVES ACROSS CWA. WITH NO SOLAR
ENERGY TO DESTABLIZE THE ATMOSPHERE...DON/T EXPECT SEVERE CONDITIONS
FROM ANY THUNDERSTORMS WHICH MAY DEVELOP AFTER MIDNIGHT.

AFTER A FEW LINGERING SHOWERS WED MORNING...SKIES WILL BECOME PARTLY
SUNNY. CANNOT RULE OUT ONE OR TWO INSTABILITY SHOWERS BUT DON/T
THINK THEY WILL BE WIDESPREAD ENOUGHT TO MENTION IN THE FORECAST.
NORTHWEST WINDS WILL ALSO PICK UP A LITTLE IN THE 10 TO 15 MPH RANGE.

WED NIGHT LOOKS FAIR BUT ANOTHER SHORT WAVE APPROACHING FROM THE
WEST MIGHT PRODUCE A FEW SHOWERS LATE THUR BUT DUE TO UNCERTAINTY IN
THE M1ODELS HAVE NOT MENTIONED SHOWERS IN THE FCST.

HAVE FOLLOWED FWC/MAV TEMPS IN THIS FCST.

KDOX 88D DOWN UNTIL FURTHER NOTICE.

.PHI...SVR TSTM WATCH ALL ZONES UNTIL 9 PM.

MIKETTA

In the hours before

Special weather statement, Jul 10, 9:40 AM EST, 5 hours 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-110000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1040 AM EDT TUE JUL 10 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A SOUTHWESTERLY FLOW OF WARM HUMID AIR WILL CONTINUE TO DESTABILIZE
THE ATMOSPHERE THIS AFTERNOON AND EVENING.  A COLD FRONT LOCATED IN
NORTHERN PENNSYLVANIA LATE THIS MORNING WILL TRIGGER SHOWERS AND
THUNDERSTORMS AS IT MOVES SOUTH AND EAST THROUGH THE REGION THIS
AFTERNOON AND EVENING. SOME THUNDERSTORMS COULD BE SEVERE. THE MAIN
THREAT WILL BE STRONG GUSTY WINDS...ALTHOUGH HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE POSSIBLE AS WELL.

SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE SOUTHERN POCONO
MOUNTAIN AREA OF EASTERN PENNSYLVANIA AND ADJACENT AREAS OF
NORTHWESTERN NEW JERSEY THIS AFTERNOON.  AS THE COLD FRONT MOVES SOUTH
AND EAST...THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVER
SOUTHEASTERN PENNSYLVANIA...SOUTHERN NEW JERSEY AND THE DELMARVA
DURING THE EVENING HOURS.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TUNE TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FUTURE
STATEMENTS...AS WELL AS FOR ANY WATCHES OR WARNINGS THAT MAY BE
ISSUED. ADDITIONAL WEATHER INFORMATION CAN ALSO BE OBTAINED BY
VISITING OUR WEB SITE BY TYPING IN LOWER CASE
WWW.NWS.NOAA.GOV/ER/PHI.

JJM

:
Special weather statement, Jul 10, 12:45 PM EST, 2 hours 40 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT TUE JUL 10 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN PENNSYLVANIA
...MUCH OF NEW JERSEY EXCEPT THE NORTHEAST...DELAWARE...AND
NORTHEASTERN MARYLAND UNTIL 900 PM EDT...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES:

IN PENNSYLVANIA
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE...
MONTGOMERY...NORTHAMPTON...AND PHILADELPHIA.

IN NEW JERSEY
ATLANTIC...BURLINGTON...CAMDEN...CAPE MAY...CUMBERLAND...
GLOUCESTER...HUNTERDON...MERCER...MIDDLESEX...MONMOUTH...
MORRIS...OCEAN...SALEM...SOMERSET...SUSSEX...AND WARREN.

IN DELAWARE
KENT...NEW CASTLE...AND SUSSEX.

IN MARYLAND
CECIL...KENT...QUEEN ANNE/S...CAROLINE...AND TALBOT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE WEATHER WARNING IS
ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND
ASK THEM TO RELAY Y"OUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

The radar

The Philadelphia radar (KDIX), 112 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chester

When
July 10, 3:25 PM EST
Where
Chester County, Kennett Square
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.850, -75.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260299.